Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 28, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 9, 2021, 8:44 PM MDT for Phillips County, Valley County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 8:44 PM MDT (02:44 UTC)
- Expired
- Jun 9, 2021, 9:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 88 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 6:42 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
063
WUUS55 KGGW 100244
SVRGGW
MTC071-105-100345-
/O.NEW.KGGW.SV.W.0028.210610T0244Z-210610T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
844 PM MDT Wed Jun 9 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
East central Phillips County in northeastern Montana...
West central Valley County in northeastern Montana...
* Until 945 PM MDT.
* At 843 PM MDT, a severe thunderstorm was located 17 miles north of
Fourchette, or 25 miles east of Zortman, moving east at 25 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Content.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 4787 10807 4808 10812 4820 10729 4789 10722
TIME...MOT...LOC 0243Z 260DEG 23KT 4798 10799
HAIL...2.00IN
WIND...70MPH
$$
NWS Glasgow
TFJ2 follow-up statements
013
WWUS55 KGGW 100316
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
916 PM MDT Wed Jun 9 2021
MTC071-105-100345-
/O.CON.KGGW.SV.W.0028.000000T0000Z-210610T0345Z/
Phillips MT-Valley MT-
916 PM MDT Wed Jun 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR EAST CENTRAL PHILLIPS AND WEST CENTRAL VALLEY COUNTIES...
At 915 PM MDT, a severe thunderstorm was located 20 miles north of
Fourchette, or 23 miles south of Malta, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Content.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4793 10789 4809 10802 4820 10729 4789 10722
TIME...MOT...LOC 0315Z 246DEG 14KT 4802 10782
HAIL...1.25IN
WIND...60MPH
$$
NWS Glasgow
TFJ918
WWUS55 KGGW 100343
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
943 PM MDT Wed Jun 9 2021
MTC071-105-100353-
/O.EXP.KGGW.SV.W.0028.000000T0000Z-210610T0345Z/
Phillips MT-Valley MT-
943 PM MDT Wed Jun 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PHILLIPS AND WEST
CENTRAL VALLEY COUNTIES WILL EXPIRE AT 945 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4793 10789 4809 10802 4820 10729 4789 10722
TIME...MOT...LOC 0343Z 260DEG 23KT 4805 10757
$$
NWS Glasgow
TFJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:45 PM MDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jun 9, 3:45 PM MDT, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 345 PM MDT Wed Jun 9 2021 .DISCUSSION... Today is the lull between storms, with severe potential once again Thursday with all modes of severe possible. In addition, locally heavy rainfall is once again possible Thursday afternoon and evening. In addition, there's a chance for some severe storms tonight in the far northern and western portions of the CWA. Tonight... Showers and thunderstorms should enter the CWA late this evening and overnight tonight, with some gusty winds and small hail possible with any storms that do develop. In addition, the environmental winds will begin to pick up area-wide, which will be enough to reach Lake Wind Advisory criteria over Fort Peck Lake. Some lingering showers and thunder is possible in the northeast (Daniels and Sheridan Counties) from whatever's left over from the overnight convection. Thursday through Friday.... CAMs guidance in fairly good agreement in developing storms tomorrow afternoon over the eastern half of the CWA in the ballpark of 3 PM MDT. In addition, storms will be developing over Central Montana as well, so there will be a dry slot in between the two areas of convection. The eastern line will move into North Dakota during the evening while the convection in Central Montana spreads across the area. WPC has outlooked roughly the eastern half of the CWA for a marginal risk of excessive rainfall, with a slight risk roughly east of a Scobey to Wibaux line: this seems reasonable given the doubleshot of storms this part of the area should get, and a Flash Flood Watch may be needed in later forecast packages. SPC has the eastern half of the CWA under an enhanced risk, with a hatched area for winds and hail (with the hatched hail area for almost all of the area): this also is reasonable given the convective parameters that are setting up. After the storms move out, the gusty environmental winds will continue into Friday and temperatures will be much cooler than it was today or what it will be on Thursday. Saturday and beyond... Upper level ridging will begin to build in, leading to rising temperatures through the weekend into early next week. The peak of the heat currently appears to be Monday and Tuesday. Dry weather will return as well. 97 && .AVIATION... FLIGHT CONDITIONS: MVFR ceilings possible early this afternoon at KGGW & KOLF, with VFR at KGDV & KSDY. Periods of MVFR ceilings are possible again Thursday morning at KGGW, KOLF, & KSDY. LLWS: Possible overnight tonight just before sunrise at KOLF, KSDY, and KGDV about 2kft AGL between 30-40 kts from the southeast. WINDS: Becoming NE-E 5-15 kts this afternoon. E 15-20 kts overnight tonight. SE-E 15-25 kts by Thursday afternoon. SYNOPSIS: Low clouds have been lingering over the area this morning, impacting KGGW and KOLF. Showers and thunderstorms will begin to move into the region and and impact the TAF sites in the afternoon and evening. Another round of severe weather, including thunderstorm winds and hail, are possible Thursday afternoon and evening. 97 && .FIRE WEATHER... Before the storms fire up Thursday afternoon and evening, low humidity values and gusty winds are expected in the southern fire zones. For Zone 122, the main threat appear to be south of I-94 while areas north of I-94 should have higher relative humidity values and have less of a fire threat. If any fires do get started Thursday afternoon, rain from the storms Thursday night should bring quick rains to these areas. There could be brief periods of elevated to critical fire weather conditions on Friday in pockets generally south of the Missouri River, but questions surrounding how the precipitation between now and then impacts soil and fuel moistures leave doubt as to whether or not fire weather conditions will be reached. 97 && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for MTZ122-137. Lake Wind Advisory from 3 AM Thursday to 7 PM MDT Friday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
In the hours before
Local storm report, Jun 9, 7:22 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
722 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 7 W LANDUSKY 47.89N 108.77W
06/09/2021 E1.00 INCH PHILLIPS MT TRAINED SPOTTER
ALSO WIND GUST TO 62 MPH WITH BRIEF HEAVY
RAIN.
&&
TFJLocal storm report, Jun 9, 7:39 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
739 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 2 N SACO 48.48N 107.33W
06/08/2021 M0.90 INCH PHILLIPS MT TRAINED SPOTTER
TOTAL RAINFALL OF 0.9 INCHES REPORTED WITH
PEA SIZE HAIL AND ESTIMATED WIND GUSTS OF 40
MPH.
&&
JEZLocal storm report, Jun 9, 8:12 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
812 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL ZORTMAN 47.92N 108.53W
06/09/2021 E3.00 INCH PHILLIPS MT PUBLIC
PUBLIC REPORT OF HAIL 2 TO 3 INCHES,
POSSIBLY LARGER. SOME PEOPLE AT NEARBY
CAMPGROUND ALSO SUSTAINED DAMAGE. BUSTED
WINDSHIELDS AND DENTED VEHICLES. NOT VERY
WINDY, A LOT OF RAIN. TIME ESTIMATED.
&&
RUXSpecial weather statement, Jun 9, 8:30 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
830 PM MDT Wed Jun 9 2021
MTZ016-060-100315-
Southwest Phillips MT-Central and Southeast Phillips MT-
830 PM MDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 915 PM MDT...
At 829 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Winifred, or 26 miles southwest of Zortman, moving
northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Zortman, Landusky and Fred Robinson Bridge.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10855
4798 10844 4818 10843 4806 10814 4762 10860
4762 10867 4763 10868 4763 10870 4765 10873
4764 10877 4766 10879 4768 10878 4771 10883
4773 10889
TIME...MOT...LOC 0229Z 213DEG 43KT 4766 10894
NWS Glasgow
TFJSpecial weather statement, Jun 9, 8:33 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
833 PM MDT Wed Jun 9 2021
MTZ016-021-060-100315-
Petroleum MT-Southwest Phillips MT-Central and Southeast Phillips MT-
833 PM MDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND
NORTHWESTERN PETROLEUM COUNTIES UNTIL 915 PM MDT...
At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Roy, or 27 miles northeast of Lewistown, moving
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fred Robinson Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4719 10872 4727 10872 4727 10859 4730 10859
4731 10852 4743 10832 4759 10832 4757 10834
4759 10839 4758 10842 4762 10844 4760 10848
4760 10851 4762 10852 4761 10858 4763 10871
4781 10856 4757 10808 4717 10874 4718 10874
TIME...MOT...LOC 0233Z 213DEG 43KT 4722 10890
NWS Glasgow
TFJLocal storm report, Jun 9, 8:39 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
839 PM MDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 8 SW PHILLIPS 48.02N 108.29W
06/09/2021 M2.00 INCH PHILLIPS MT PUBLIC
TWITTER PHOTO OF HAILSTONES WITH
MEASUREMENT. TIME ESTIMATED.
&&
JEZThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:56 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 64 min |
| Jun 9, 7:51 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 54 min |
| Jun 9, 8:30 PM MDT | Special Weather Statement | GGW | 45 min | |
| Jun 9, 8:33 PM MDT | Special Weather Statement | GGW | Petroleum | 42 min |
| Jun 9, 9:18 PM MDT | Special Weather Statement | GGW | 42 min | |
| Jun 9, 9:32 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 58 min |
| Jun 9, 10:16 PM MDT | Special Weather Statement | GGW | Phillips | 44 min |
| Jun 9, 10:25 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 65 min |
| Jun 9, 10:37 PM MDT | Special Weather Statement | GGW | 38 min | |
| Jun 9, 10:38 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 67 min |
| Jun 9, 11:28 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 25 min |
| Jun 9, 11:56 PM MDT | Special Weather Statement | GGW | Phillips | 94 min |
| Jun 10, 3:47 AM MDT | Red Flag Warning | GGW | Dawson, McCone, Prairie, Richland, Wibaux | 16 hr |
| Jun 10, 2:32 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland | 16 min |
| Jun 10, 3:14 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Roosevelt, Sheridan | 61 min |
| Jun 10, 3:27 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 63 min |
| Jun 10, 3:31 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 59 min |
| Jun 10, 3:41 PM MDT | Tornado Warning | GGW | Richland | 34 min |
| Jun 10, 4:05 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 55 min |
| Jun 10, 4:12 PM MDT | Tornado Warning | GGW | Richland, Roosevelt | 33 min |
| Jun 10, 4:22 PM MDT | Special Weather Statement | GGW | 38 min | |
| Jun 10, 4:23 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 67 min |
| Jun 10, 4:38 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt, Wibaux | 45 min |
| Jun 10, 5:21 PM MDT | Special Weather Statement | GGW | Garfield | 39 min |
| Jun 10, 5:44 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 61 min |
| Jun 10, 5:54 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 66 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.